On Friday 25 June, the US Food and Drug Administration (FDA) decided to modify the instructions for use of Pfizer and Moderna vaccines by adding cardiac issues as possible side effects.
Complications arises after the vaccine's second dose
Of the nearly 300 million doses of messenger RNA vaccine injected, more than 1,200 cases of myocarditis (inflammation of the heart muscle) or pericarditis (inflammation of the tissues around the heart) have been reported in the United States as of 11 June.
These symptoms appear mainly a few days after the second injection of the vaccines and in greater numbers in males, usually young.
The first reports of a small number of cases of heart troubles after the Pfizer injection came from Israel at the end of April. On 1 June Israel’s health ministry had declared there was a 'probable link' with the vaccine.
In the UK to date, the yellow card program reported 53 reports of myocarditis and 33 reports of pericarditis (including one death) after use of the Pfizer-BioNTech vaccine as of 16 June.
Fairly young patients involved
Janet Woodcock, FDA Commissioner, declared:
The benefits of COVID-19 vaccination continue to outweigh the risks, given the risk of COVID-19-related diseases and potentially serious associated complications.
But these cases were still deemed important enough for the FDA to add a warning to the documentation for these two vaccines. Especially since these problems also affect fairly young patients: according to the US Centers for Disease Control and Prevention (CDC), 309 of the individuals hospitalised as a result of these cardiac inflammations are under 30 years old.
For information, the symptoms of myocarditis are generally breathing issues, shortness of breath, palpitations or pain in the chest of varying intensity.